Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Is it common to have Atrial Fibrillation after vomiting?

This is the second time it has happened to me and I was wondering how common it is. Yes, I do have a history of heart disease, and I do see a Dr. about it, but I always forget to ask this question. I am 28, the first time I was 20......I DO NOT USE DRUGS OF ANY KIND I would like to thank you all for your responses, I have been diagnosed with cardiomyopathy and have had no symptoms for 5 years now, my ejection fractions have been excellent. I did go to the ER and they told me I am in A Fib, they did not convert me this time, they are hoping that my body will do it natrually, it hasn t yet.....we ll see, last time they had to convert me......
Asked On : Thu, 17 Dec 2009
Answers:  5 Views:  2042
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  Anonymous's Response

I am 31 in a month and have had 3 episodes since around the age of 18

All 3 were caused directly and immediately after vomitting.

Case 1: Dehydrated, played baseball, got a migraine, threw up - heart was beating fast, didn't know at the time I had a-fib until I woke up and my heart was still racing.

Case 2: Drank a lot, vomitted, immediately heart went into a-fib

Case 3: Drank a lot the night before, woke up feeling ok, then felt nausea.  Threw up and then went into a-fib.

Quite honestly, it's been about 5 yrs since that last case and I don't think I've thrown up since then.  I am actually now afraid of vomitting purely because of the fear I have of going into a-fib as a result.

My suggestions: Keep away from caffeine (all of it), limit alcohol intake and keep hydrated if you do drink.  Keep hydrated in any type of heat/sports.

Answered: Mon, 18 Jan 2010
  User's Response
My husband has CAD but never had afib.he vomited violently last night, was nauseated and then went into a fib. Heart pounding lasted several hours, stopped while at doc but was seen on ekg. Then he ate lunch and felt it again. Metoprolol was increased to 100 twice a day. I think that the vomiting caused the a fib and his heart is still irritated by full stomach pushing up diaphragm. We will return to doc for another keg tomorrow and we will see if converts naturally. No caffeine and plenty of rest tonite!
Answered: Thu, 30 Dec 2010
  Anonymous's Response

i am 31 and just recently discovered that i have afib. it was most definitely brought on as a direct result of excessive vomiting. i told the doctors this but they just seemed to ignore me. but i would definitely confirm your suspicions.

Answered: Tue, 29 Dec 2009
  User's Response

i have had this happen to me about 5 times within the last 2 yrs. and its always after i vomit but i swear i feel like something bumps against the bottom of my heart as i wretch. still no direct answer from the docs other than i irritate my vagal. i have passed all the tests that they have thrown at me.

Answered: Mon, 19 Apr 2010
  User's Response
It is a possibilty because you heart sits right above your diaphram, and your stomach is under your diaphram. Your diaphram is kind of like a seperator I guess you can say. So with your stomach all twisted and your vomiting this can cause it. Just because your heart is getting pushed against. Make sure that you are sure that it is atrial fibrillation. You might just get a few ackward pulses because of your heaving.
Answered: Thu, 17 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor